New York, 2008

Strong Wind in New York, December 24 to 25, 2008

December 24 to 25, 2008 · NWS BTV · 9 events in 9 counties and zones

A powerful storm moved from the Mississippi River Valley on December 24th across the Great Lakes and into eastern Quebec by the morning of December 25th. A strong cold front associated with this storm moved across northern New York during the late evening.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$31,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A powerful storm moved from the Mississippi River Valley on December 24th across the Great Lakes and into eastern Quebec by the morning of December 25th. A strong cold front associated with this storm moved across northern New York during the late evening. South to southwest winds of 20 to 30 mph with gusts to 40 mph ahead of the cold front shifted to the west-northwest at 25 to 35 mph with gusts to 50 mph during early Christmas morning. Scattered reports of tree limbs, power outages and torn roof shingles were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Dec 24, 7:09 PM EST, 1 hour 51 minutes earlier.

Area forecast discussion, Dec 24, 7:09 PM EST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
709 PM EST WED DEC 24 2008

.SYNOPSIS...
A DEVELOPING AREA OF LOW PRESSURE OVER THE CENTRAL GREAT LAKES
AND ITS ASSOCIATED FRONTAL BOUNDARY WILL MOVE ACROSS THE REGION
LATE TONIGHT. THIS FRONT WILL BE ACCOMPANIED BY VERY GUSTY
WINDS...A BRIEF PERIOD OF MODERATE RAIN...AND MUCH COOLER
TEMPERATURES BY CHRISTMAS DAY. HIGH PRESSURE RETURNS FOR THURSDAY
NIGHT AND FRIDAY...BEFORE MOVING OFFSHORE BY SATURDAY...ALLOWING
TEMPERATURES TO WARM UP OVER THE AREA INTO SUNDAY.

&&

.NEAR TERM /THROUGH THURSDAY/...
AS OF 230 PM EST WEDNESDAY...THE NEAR TERM FCST CHALLENGE WL BE
PRECIP TONIGHT...FOLLOWED BY POTENTIAL FOR VERY STG AND GUSTY
WINDS LATE TONIGHT INTO THURS. HAVE ISSUED HIGH WIND WARNING FROM
10 PM THIS EVENING THROUGH NOON THURSDAY FOR WIND GUSTS TO 60
MPH...ACRS NORTHERN DACKS/SLV. MEANWHILE...WL ISSUE WIND ADVISORY
FOR CPV AND WESTERN SLOPES OF THE GREEN MTNS FOR WIND GUSTS TO 50
MPH.

WATER VAPOR SHOWS POTENT S/W ENERGY DIVING ACRS THE NORTHERN
PLAINS THIS AFTN...WITH DEVELOPING SFC LOW PRES OVER WESTERN
MI...WITH ASSOCIATED COLD FRNT PUSHING INTO THE OHIO
VALLEY/CENTRAL GREAT LAKES. THIS AREA OF LOW PRES WL CONT TO
INTENSITY AS IT RACES NORTHEAST INTO SOUTHERN CANADA...WHILE THE
SFC COLD FRNT MOVE THRU OUR CWA TONIGHT. EXPECT 2 TO 4 HR WINDOW
OF MODERATE RAIN ASSOCIATED WITH COLD FRNT...BASED ON STG SFC
CONVERGENCE...GOOD DEEP LAYER MOISTURE...AND FAVORABLE FGEN
FORCING. THINKING QPF WL BE BTWN 0.25 AND 0.50 ACRS OUR CWA.
OTHERWISE...WL CONT WITH WINTER WEATHER ADVISORY FOR
EASTERN/CENTRAL/NORTHERN VT THRU 4AM TONIGHT...BASED ON VERY COLD
GROUND TEMPS...PRODUCING POCKETS OF -FZRA...WHEN PRECIP ARRIVES
WITH SFC BOUNDARY.

MEANWHILE...WINDS WL QUICKLY INCREASE BEHIND FROPA LATE TONIGHT
INTO THURSDAY MORNING ACRS OUR CWA. FEEL CHANNELING OF SW WINDS
UP THE SLV...ALONG WITH 6 HR MSLP RISES OF 12 TO 14 MB AND BL
WINDS OF 40 TO 45 KNTS. IN ADDITION...BUFKIT SOUNDINGS SHOW
STEEPENING 1000-850MB LAPSE RATES...ALONG WITH A 50 KNT WIND AT
500FT AT KMSS AROUND 09Z THURS...THEREFORE HAVE ISSUED HIGH WIND
WARNING. MEANWHILE....FURTHER EAST THE 850HPA AND 925HPA WINDS
ARE WEAKER...ALONG WITH THE BEST PRES RISES LIFTING JUST NORTH
AND WEST OF THE FA...THEREFORE WL ISSUE WIND ADVISORY WITH
POTENTIAL GUSTS TO 50 MPH. INTERESTING TO NOTE...NAM12 BUFKIT
SOUNDING AT MSS SHOWS TOP OF THE MIX LAYER WINDS OF 59 KNOTS AT
10Z...WITH BOTTOM OF THE MIX LAYER AT 46 KNTS WITH A WELL MIXED
ATMOSPHERE. WINDS WL SLOWLY DECREASE FROM WEST TO EAST ACRS OUR
CWA ON THURS MORNING INTO THURS AFTN...AS PRES GRADIENT WEAKENS
AND STG LLVL WINDS LIFT INTO CANADA. ACRS CENTRAL/EASTERN
VT...FEEL WINDS WL GUST TO 40 MPH...BUT WL REMAIN BLW ADVISORY
CRITERIA.

NEXT PROBLEM WL BE TEMPS TONIGHT INTO THURSDAY. FIRST...TEMPS WL
CONT TO RISE THIS EVENING INTO THE L/M 40S CPV/SOUTHERN SLV...AND
INTO THE M/U 30S NEK/CENTRAL/EASTERN VT TO NEAR 40F
ELSEWHERE...BEFORE QUICKLY DROPPING TO FREEZING BY DAYBREAK
BEHIND SFC BOUNDARY. THIS QUICK DROP IN TEMPS WL CAUSE ANY
STANDING WATER TO FREEZE AND THE POTENTIAL FOR BLACK ICE WL
EXIST...ESPECIALLY ON UNTREATED ROADS AND SIDEWALKS. OUR TEMP AT
12Z THURS...WL BE THE HIGH FOR THE DAY...AS TEMPS WL FALL
THROUGHOUT THE DAY...AS 925MB START NEAR -4C...BUT DROP TO -14C
BY 00Z...ALONG WITH 85H TEMPS. WL MENTION TEMPS FALLING INTO THE
20S AND TEENS ON THURSDAY. OTHERWISE...STG UPSLOPE FLW AND
LEFTOVER MOISTURE WL PRODUCE A FEW MTN SNOW SHOWERS AND VALLEY
FLURRIES ACRS THE FA. SNOWFALL ACCUMULATION WL BE AN INCH OR TWO
AT MOST.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
AS OF 230 PM EST WEDNESDAY...STG 1038MB SFC HIGH PRES BUILDS INTO
OUR FA ON THURS NIGHT INTO FRIDAY...WITH CLR SKIES AND VERY COLD
TEMPS EXPECTED ON FRIDAY MORNING. BASED ON LIGHT WINDS AND 925MB
TEMPS BTWN -14C AND -18C...WL MENTION TEMPS AT OR BLW THE COLDEST
GUIDANCE...WHICH SUPPORTS NEAR -10F SLK TO -5F MSS TO SINGLE
DIGITS CPV...AND BTWN -5 AND -10F ACRS THE COLDER VALLEYS OF
CENTRAL/NORTHERN VT. WAA DEVELOPS LATE FRIDAY INTO FRIDAY NIGHT
AS SFC HIGH PRES SHIFTS INTO EASTERN NEW ENGLAND. WL MENTION CHC
POPS FOR LIGHT SNOW LATE FRIDAY INTO FRIDAY NIGHT...BASED ON
INCREASED 1000-500MB RH FIELDS...ALONG WITH INCREASED LIFT BTWN
850-700MB ASSOCIATED WAA. OVERALL...QPF WL BE LIGHT WITH SNOWFALL
ACCUMULATIONS A TRACE TO A COUPLE INCHES EXPECTED.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
AS OF 250 PM EST WEDNESDAY...WARM FRONT TO MOVE ACROSS THE
FORECAST AREA DURING THE DAY SATURDAY WILL PUT REGION SOLIDLY IN
WARM SECTOR AHEAD OF APPROACHING STORM SYSTEM. 850 TEMPS WILL BE
NEAR 12 DEGREES C. HIGH TEMPS SATURDAY WILL BE A GOOD 20 DEGREES
ABOVE NORMAL...TOPPING OUT IN THE UPPER 40S. SOUTH WINDS WILL
INCREASE USHERING IN THE STRONG WAA. LOW PRESSURE SYSTEM WILL
TRACK UP THE SAINT LAWRENCE VALLEY ON SATURDAY NIGHT...WITH COLD
FRONT CROSSING THE AREA EARLY SUNDAY MORNING. PRECIPITATION WILL
START OUT AS SNOW ON FRIDAY NIGHT...THEN CHANGE TO RAIN ON
SATURDAY AND INTO SATURDAY NIGHT BEFORE CHANGING BACK TO SNOW
SUNDAY. THERE MAY BE A BRIEF PERIOD OF TIME SATURDAY MORNING AND
THEN AGAIN SUNDAY AFTERNOON WHERE THERE IS SOME MIXED
PRECIPITATION. HIGH TEMPERATURES WILL BE REACHED VERY EARLY
SUNDAY...IN THE MID 40S...THEN TEMPS WILL SEE A STEADY DECREASE
THROUGH THE DAYTIME HOURS AND OVERNIGHT WITH STRONG CAA BEHIND
THE COLD FRONT. SOME UPSLOPE SNOW SHOWERS ARE LIKELY SUNDAY NIGHT
INTO MONDAY WITH NORTHWEST FLOW DEVELOPING BEHIND DEPARTING
SYSTEM. UPPER LEVEL TROF WILL PUSH THROUGH THE AREA MONDAY NIGHT.
LOTS OF THE SNOWPACK ACROSS THE REGION WILL MELT ON SATURDAY WITH
TEMPS WELL INTO THE MID TO UPPER 40S. THIS MAY CAUSE SOME FAST
RISES ON AREA RIVERS AND STREAMS. THIS SITUATION WILL NEED TO BE
CLOSELY MONITORED OVER THE WEEKEND. WHERE EXACTLY THE
PRECIPITATION AND THE HEAVIEST AMOUNTS ARE SEEN WILL DEPEND ON
TRACK OF THE LOW.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
THROUGH 00Z FRIDAY...STRENGTHENING LOW PRESSURE WILL MOVE RAPIDLY
ENE ACRS SRN ONTARIO/QUEBEC TONIGHT. STRONG CDFNT ASSOCD WITH THIS
LOW WILL SWEEP EAST ACRS FA BTWN 02Z AND 06Z. BAND OF MODERATE
RAIN SHWRS AND MVFR/IFR CONDITIONS WILL PRECEDE FROPA. EXPECT SOME
AREAS OF FZRA EAST OF THE GREEN MTNS THIS EVENING AS LLVL COLD AIR
WILL BE DIFFICULT TO DISLODGE. RAIN SHWRS WILL END AT MOST TAF
SITES SHORTLY AFTER FROPA. EXCEPTION WILL BE AT KSLK/KMPV WHERE
PCPN WILL CHANGE TO SNOW SHWRS WITH MVFR CONDITIONS TILL ABOUT
15Z. WINDS WILL INCR FROM THE SOUTH TO 15 KTS GUSTING 25 KTS THIS
EVENING...THEN SHIFT TO WEST WITH FROPA AND INCR TO 25 KTS WITH
GUSTS 35-40 KTS OVRNGHT...WITH STRONGEST WINDS ACRS NRN NY/NRN VT.
THESE STRONG GUSTY WINDS WILL CONTINUE CHRISTMAS DAY MORNING WHILE
BECOMING MORE NW. THE WINDS WILL SLOWLY DIMINISH DURING THE PM AS
LOW PULLS FURTHER AWAY AND HIGH PRESSURE BUILDS EAST FROM THE
GRTLKS. THIS HIGH WILL ALSO BRING DRIER AIR TO THE RGN ALLOWING
FOR CLRNG AND VFR CONDITIONS DURING THE PM.

00Z FRIDAY THROUGH MONDAY...HIGH PRESSURE BUILDING INTO THE RGN
THURS NITE WILL PROVIDE FOR LIGHT WINDS AND GENERALLY VFR
CONDITIONS THURSDAY NIGHT AND FRIDAY. AN APPROACHING WARM FRONT
FRIDAY NIGHT INTO SATURDAY BRINGS A RETURN TO MVFR AND PSBL IFR
CONDITIONS WITH RAIN SHOWERS. SUNDAY A COLD FRONT WILL SWING
THROUGH THE AREA WITH RAIN EXPECTED AND WIDESPREAD MVFR WITH LCL
IFR CONDITIONS EXPECTED. SURFACE HIGH PRESSURE WILL RIDGE INTO
THE AREA ON MONDAY...WITH VFR CONDITIONS EXPECTED.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WIND ADVISORY FROM 10 PM THIS EVENING TO 12 PM EST THURSDAY
     FOR VTZ001-002-005-009-011-016>019.
     WINTER WEATHER ADVISORY UNTIL 4 AM EST THURSDAY FOR VTZ003-004-
     006>008-010-012.
NY...HIGH WIND WARNING FROM 10 PM THIS EVENING TO 12 PM EST
     THURSDAY FOR NYZ026-027-029>031-034-087.
     WIND ADVISORY FROM 10 PM THIS EVENING TO 12 PM EST THURSDAY
     FOR NYZ028-035.

&&

SYNOPSIS...TABER
NEAR TERM...TABER
SHORT TERM...TABER
LONG TERM...NEILES
AVIATION...RJS/NEILES
Hazardous weather outlook, Dec 24, 11:56 AM EST, 9 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
1156 AM EST WED DEC 24 2008

NYZ026-027-029>031-034-087-251700-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-SOUTHEASTERN ST. LAWRENCE-
SOUTHERN FRANKLIN-WESTERN CLINTON-WESTERN ESSEX-
SOUTHWESTERN ST. LAWRENCE-
1156 AM EST WED DEC 24 2008

...HIGH WIND WARNING IN EFFECT FROM 10 PM THIS EVENING TO 12 PM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VTZ003-004-006>008-010-012-251700-
ORLEANS-ESSEX-LAMOILLE-CALEDONIA-WASHINGTON-ORANGE-WINDSOR-
1156 AM EST WED DEC 24 2008

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VERMONT...NORTHEAST
VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

STRONG NORTHWEST WINDS IN THE WAKE OF A DEPARTING STORM SYSTEM
AND COLD FRONT WILL AFFECT THE NORTH COUNTRY TONIGHT INTO
THURSDAY MORNING. WESTERLY WIND GUSTS AS HIGH AS 40 MPH ARE
EXPECTED THURSDAY MORNING BEFORE GRADUALLY SUBSIDING THURSDAY
AFTERNOON. USE CAUTION IF TRAVELING AS STRONG CROSSWINDS ARE
POSSIBLE ESPECIALLY ON OPEN SECTIONS OF ROADWAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ028-035-VTZ001-002-005-009-011-016>019-251700-
EASTERN CLINTON-EASTERN ESSEX-GRAND ISLE-WESTERN FRANKLIN-
WESTERN CHITTENDEN-WESTERN ADDISON-WESTERN RUTLAND-EASTERN FRANKLIN-
EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
1156 AM EST WED DEC 24 2008

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 12 PM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 strong wind. Local standard time, as filed.

Strong Wind, Northern Franklin

When
December 24, 9:00 PM EST to December 25, 1:00 AM EST
Where
Northern Franklin forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
44.593, -74.304 (the zone’s center; the record gives no point)

Strong Wind, Northern St. Lawrence

When
December 24, 9:00 PM EST to December 25, 1:00 AM EST
Where
Northern St. Lawrence forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$5,000
Reported by
ASOS
Coordinates
44.501, -75.116 (the zone’s center; the record gives no point)

Strong Wind, Southeastern St. Lawrence

When
December 24, 9:00 PM EST to December 25, 1:00 AM EST
Where
Southeastern St. Lawrence forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
44.501, -75.116 (the zone’s center; the record gives no point)

Strong Wind, Southern Franklin

When
December 24, 9:00 PM EST to December 25, 1:00 AM EST
Where
Southern Franklin forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$3,000
Reported by
ASOS
Coordinates
44.593, -74.304 (the zone’s center; the record gives no point)

Strong Wind, Southwestern St. Lawrence

When
December 24, 9:00 PM EST to December 25, 1:00 AM EST
Where
Southwestern St. Lawrence forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
44.501, -75.116 (the zone’s center; the record gives no point)

Strong Wind, Western Clinton

When
December 24, 9:00 PM EST to December 25, 1:00 AM EST
Where
Western Clinton forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
44.746, -73.678 (the zone’s center; the record gives no point)

Strong Wind, Western Essex

When
December 24, 9:00 PM EST to December 25, 1:00 AM EST
Where
Western Essex forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
44.117, -73.773 (the zone’s center; the record gives no point)

Strong Wind, Eastern Clinton

When
December 24, 10:00 PM EST to December 25, 2:00 AM EST
Where
Eastern Clinton forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$5,000
Reported by
ASOS
Coordinates
44.746, -73.678 (the zone’s center; the record gives no point)

Strong Wind, Eastern Essex

When
December 24, 10:00 PM EST to December 25, 2:00 AM EST
Where
Eastern Essex forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
44.117, -73.773 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 142642, 142643, 142644, 142645, 142646, 142647, 142648, 142640, 142641.